Kansas, 2012Damaging Winds in Kansas, September 7, 2012
September 7, 2012 · NWS SGF · 10 events in 3 counties and zones
A squall line developed along a strong cold front as it moved east across eastern Kansas. Portions of the squall line developed bow segments which produced strong winds with reports up to 80mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed along a strong cold front as it moved east across eastern Kansas. Portions of the squall line developed bow segments which produced strong winds with reports up to 80mph. Numerous reports of wind damage were received as the storms moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 7, 9:39 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 7, 9:39 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT FRI SEP 7 2012
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
/ISSUED 1030 AM CDT FRI SEP 7 2012/
A COMPLEX FORECAST SCENARIO CONTINUED TO TAKE SHAPE THIS MORNING
AHEAD OF A POSITIVE TILT UPPER TROUGH THAT STRETCHED ACROSS THE
NORTHERN TIER OF THE U.S. A SURFACE LOW WAS LOCATED OVER NORTH
CENTRAL MISSOURI WITH COLD FRONT EXTENDING TO THE SOUTHWEST ACROSS
SOUTHEASTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL
PUSH STEADILY SOUTH IN THE WAKE OF THE SURFACE LOW TRACING ACROSS
NORTHERN MISSOURI. THE FRONT WILL REACH THE INTERSTATE 44 CORRIDOR
BY MID AFTERNOON. WILL ALSO BE MONITORING A MINOR SHORTWAVE
TRACKING FROM NORTHEASTERN OKLAHOMA AND ACROSS SOUTHERN MISSOURI
THIS AFTERNOON.
EXPECT CONVECTION TO INITIALLY INCREASE TO OUR WEST BEHIND THE
FRONT AS THE SYNOPTIC SCALE SUPPORT SHIFTS SOUTHWARD AND INTERACTS
WITH THE FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP WITH TIME BEHIND THE FRONT AS IT PROGRESSES TO THE SOUTH
INTO THE REGION.
SCATTERED THUNDERSTORMS TO NUMEROUS WILL ALSO DEVELOP THIS AFTERNOON
AHEAD OF THE FRONT AND ESPECIALLY IN ADVANCE OF THE MINOR
SHORTWAVE TRACKING TOWARD SOUTH CENTRAL MISSOURI.
AMPLE SURFACE HEATING AHEAD OF THE FRONT WILL RESULT IN MODERATE
INSTABILITY. DEEP LAYER SHEAR WILL INCREASE WITH TIME AS THE UPPER
TROUGH GRADUALLY DIGS TO THE SOUTH. ULTIMATELY THE THE RISK FOR
SEVERE STORMS WILL EXIST AHEAD OF THE FRONT AND PRIMARILY ALONG
AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
THE COVERAGE AND TIMING OF RAIN HAS BEEN ADJUSTED IN THE FORECAST.
FOSTER
&&
.DISCUSSION...
GOOD MORNING TO EVERYONE ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS. THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR
FOR THE RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.
A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 65 MPH. LETS NOT
FORGET ABOUT CLOUD TO GROUND LIGHTNING...ESPECIALLY WITH ALL THE
FRIDAY NIGHT LIGHTS...AND ANY OTHER OUTDOOR ACTIVITIES THAT WILL BE
TAKING PLACE THIS EVENING.
THESE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS LATE THIS
MORNING...AND MOVE INTO WESTERN MISSOURI BY 2 PM. THE WINDOW FOR
SEVERE WEATHER APPEARS TO RANGE FROM 2PM TO 7PM. THE MORE INTENSE
STORMS ARE EXPECTED TO EXIT SOUTH CENTRAL MISSOURI BY 7PM. PLEASE
NOTE THAT REDEVELOPMENT OF NON-SEVERE SHOWERS AND THUNDERSTORMS IS A
POSSIBILITY AFTER 7PM THIS EVENING BEHIND THE FRONT.
THIS TIMING IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT...AS MODELS
HAVE TRENDED TOWARD A FASTER FRONTAL PASSAGE.
REGARDING THIS AFTERNOON'S ENVIRONMENT...POINT FORECAST SOUNDINGS
SUGGEST THAT MIXED LAYER PARCELS WILL HAVE 2000 - 2500 J/KG OF CAPE.
INSTABILITY LEVELS SHOULD BE GREATER OVER THE EASTERN OZARKS. THIS
INSTABILITY IN CONJUNCTION WITH INCREASING DEEP LAYER SHEAR OF
AROUND 30 KNOTS...WILL BE SUFFICIENT FOR A FEW STORMS TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. WE FOLLOWED THE ECMWF OUTPUT FOR MAX
TEMPERATURES TODAY...WITH HIGHS IN THE UPPER 80S AND LOWER 90S.
WE FOLLOWED HPC'S GUIDANCE WITH RAINFALL AMOUNTS...RANGING FROM ONE
HALF OF AN INCH TO AROUND ONE INCH. THESE AMOUNTS SHOULD BE
WIDESPREAD ACROSS THE REGION. ALL RAINFALL WILL EXIT THE OZARKS BY
MIDNIGHT TONIGHT.
FANTASTIC WEATHER IS EXPECTED THROUGH THE REST OF THE WEEKEND.
CONDITIONS COULDN'T GET ANY BETTER FOR A LATE SUMMER CAMPING
TRIP...OR MAYBE A ROUND OF GOLF. OVERNIGHT LOWS SATURDAY AND SUNDAY
WILL FALL INTO THE 50S. MEANWHILE...AFTERNOON HIGHS ON SATURDAY
WILL ONLY WARM INTO THE 70S...WITH LOWER 80S EXPECTED ON SUNDAY.
HUMIDITY LEVELS WILL BE LOW THROUGH THE WEEKEND...MAKING THE AIR
FEEL GREAT.
THESE FALL LIKE CONDITIONS WILL OCCUR IN RESPONSE TO DEEP NORTHWEST
FLOW EVOLVING ACROSS MUCH OF THE NATIONS MID SECTION. UPPER LEVEL
RIDGING WILL BECOME MORE ESTABLISHED LATE SUNDAY INTO
MONDAY...FACILITATING A RETURN OF SOUTHERLY BREEZES AT THE SURFACE.
THIS UPPER RIDGING PATTERN IS FAVORABLE FOR A WARMING TREND FROM
SUNDAY THROUGH ALL OF NEXT WEEK. AS A MATTER OF FACT...IT'S LOOKING
LIKE TEMPERATURES IN THE MIDDLE 90S CAN NOT BE RULED OUT BY NEXT
WEDNESDAY...AS THE ECMWF AND THE GFS SIGNAL THE RETURN OF A
SUMMERTIME HIGH DIRECTED OVER SOUTHERN MISSOURI.
REGARDING PRECIPITATION CHANCES IN THE EXTENDED FORECAST...WE HAVE A
FAIRLY HIGH DEGREE OF CONFIDENCE IN A DRY WEATHER WILL BE THE RULE
FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK.
HAVE A GREAT WEEKEND !
CRAMER
&&
.AVIATION...
/ISSUED 645 AM CDT FRI SEP 7 2012/
FOR THE 07/1200Z KSGF/KJLN/KBBG TAFS...THE MAIN CONCERNS WILL BE
WITH A STRONG COLD FRONT PASSING THROUGH THE REGION BETWEEN
07/1800Z AND 08/0000Z. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD ALONG THE FRONT AS INSTABILITY INCREASES THIS AFTERNOON. MUCH
OF THE RAINFALL WILL OCCUR NEAR AND BEHIND THE FRONT. AS
TEMPERATURES COOL...POST FRONTAL CEILINGS WILL LOWER INTO AT
LEAST THE MVFR CATEGORY...POSSIBLY BRIEFLY BECOMING IFR. ALSO
EXPECT BRIEF PERIODS OF IFR VISIBILITY IN HEAVIER SHOWERS. GUSTY
NORTH WINDS WILL OCCUR BEHIND THE FRONT...DIMINISHING LATE IN THE
TAF PERIOD.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 7, 11:57 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT FRI SEP 7 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ALONG AND AHEAD OF AN APPROACHING COLD FRONT. SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE CAPABLE OF PRODUCING
LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...DAMAGING WIND GUSTS
UP TO 65 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 9
PM ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
WHILE GENERAL SHOWERS AND THUNDERSTORMS WILL OCCUR BEHIND THE
COLD FRONT THROUGH MIDNIGHT TONIGHT...THE RISK FOR SEVERE
STORMS IS EXPECTED TO END BY 9 PM. HOWEVER THE RISK OF FREQUENT
CLOUD TO GROUND LIGHTNING WILL CONTINUE INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS SOUTHERN MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Local storm report, Sep 7, 8:02 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 3 SSE MONTAUK 37.40N 91.66W
09/06/2012 TEXAS MO LAW ENFORCEMENT
TREES DOWN AND BLOCKING THE ROAD NEAR HIGHWAY B AND
HIGHWAY AY.
&&
KARDELLLocal storm report, Sep 7, 8:29 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 N TANEYVILLE 36.78N 93.03W
09/06/2012 TANEY MO LAW ENFORCEMENT
NEW BARN DESTROYED NEAR ESSARY AND MIDDLETON ROADS
&&
GAEDELocal storm report, Sep 7, 10:52 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG CLIMAX SPRINGS 38.10N 93.05W
09/06/2012 CAMDEN MO PUBLIC
A FEW LARGE TREES AND NUMEROUS 4 INCH LIMBS DOWN
&&
KARDELLThunderstorm Wind, Bourbon
- When
- September 7, 1:45 PM CST
- Where
- Bourbon County, 0.54 mi W of Xenia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -94.990
Numerous trees and power lines were reported down.
Thunderstorm Wind, Bourbon
- When
- September 7, 1:53 PM CST
- Where
- Bourbon County, 0.69 mi S of Mapleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -94.880
Numerous trees, power lines, and poles were reported down.
Thunderstorm Wind, Bourbon
- When
- September 7, 1:55 PM CST
- Where
- Bourbon County, 0.69 mi N of Redfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.880
Numerous trees and power poles along with power lines were blown down.
Thunderstorm Wind, Crawford
- When
- September 7, 2:23 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -94.840
Several power lines were blown down in Girard. Winds were estimated between 60 to 70 mph and pea sized hail was also reported.
Thunderstorm Wind, Crawford
- When
- September 7, 2:26 PM CST
- Where
- Crawford County, 0.88 mi NE of Polk
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -94.740
A 70 mph wind gust was reported at Highway 13 and Highway 32.
Thunderstorm Wind, Crawford
- When
- September 7, 2:30 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.700
Power lines were blown down in Pittsburg.
Thunderstorm Wind, Cherokee
- When
- September 7, 2:39 PM CST
- Where
- Cherokee County, 2.2 mi W of Hallowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.040
A 60 mph wind gust was estimated.
Thunderstorm Wind, Cherokee
- When
- September 7, 3:01 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.740
Power poles and lines were reported down due to fallen trees.
Thunderstorm Wind, Crawford
- When
- September 7, 3:03 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.700
Several utility poles were knocked down.
Thunderstorm Wind, Crawford
- When
- September 7, 3:46 PM CST
- Where
- Crawford County, 0.88 mi NE of Polk
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -94.740
A 70 mph wind gust was measured at Highway 13 and Highway 32.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Hail and Damaging Winds in Iowa, September 7, 2012$50,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404953, 404954, 407020, 404955, 404959, 404956, 404960, 404957, 404958, 407021.